Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Abdominal pain, nausea, change in BM, upset stomach, started birth control. Is it due to a bad infection?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I've been having problems with left side abdominal pain and nausea for at least 9 months now. After many trips to my regular dr to find the problem and having it written off as IBS, anxiety etc, went to my GYN dr and after looking at a slide she said I had a massive amount of white blood cells (I don't know the exact count) in my vaginal discharge. She put me on medicine for that - Flagyl - and I felt better for about a week, then slowly began to get the pain and odd discharge back. Then I noticed the other day when showering that my left rib is sticking out pretty far. Never noticed this before, but I'm pretty sure this has changed pretty recently as it's especially obvious when I lie down and look. When I feel around on my stomach under the ribs (left side) it does feel like something is swollen there - spleen perhaps?? I've recently had a change in bowel habits also - don't quite have the runs but frequent urges to go and the movements are very small and thin when I do, stomach frequently upset. I've assumed this is due to starting a new birth control so far. I have an appt with my GYN dr for Friday for a re-check. I've been feeling poorly for so long (abdominal pain, nausea, fatigue and weakness) and I'm feeling at this point like I will have to fight for my own health if it's not something my GYN can help with. Is it likely that all this is all due to a really bad infection that I let go for too long, or should I be bracing myself for something worse?
Posted Tue, 17 Apr 2012 in Abdominal Pain
Answered by Dr. Hema Yadav 6 hours later

Thanks for the query.

I appreciate the detailed description you have provided and the fact that you are a health conscious woman .The organs underlying the left rib cage are the stomach, spleen, intestines , kidney, the ovaries (being lower down) can be too when enlarged.Now pain for such a prolonged period can be due to chronic infection of these organs , or any mass lesion , or any other systemic pathology.Your associated symptoms being discharge and altered bowel movements point more towards infective pathology.So assuming that you have been adequately treated for infection , should have decreased or stopped the pain.

The next possibility of mass lesion like any cyst etc. can be a possibility since you yourself feel that your left rib is more prominent and elevated. But even in case of infection XXXXXXX swelling may occur moreover in mass lesions the onset is not so acute.

So for confirming the diagnosis a thorough examination by a doctor and few tests like ultrasound of abdomen, complete blood counts, urine and stool routine tests, wil be needed. This can also be done by your gynaecologist with the added advantage that she \he can also examine your genitourinary system.If required the vaginal smear, which previously showed pus cells (white blood cells) can also be repeated.

The third likely possibility which may explain all your symptoms is the hormonal disturbance which might be due to a new contraceptive, in that case your symptoms should stop after a couple of months of discontinuing the same.
So to sum it up whatever your problem is be it infection, or hormonal effect it is not at a worrisome stage and once the exact diagnosis is reached, the treatment and prognosis wil become clear.
So please do not worry and wait for your consulation with your doctor , which wil make things more clear and relieve any unnecessary stress.
Hope I have answered your query.
Ill be available for any follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor